Idaho, 2008Blizzard and Winter Storm in Idaho, February 5 to 6, 2008
February 5 to 6, 2008 · NWS MSO · 3 events in 2 counties and zones
On February 5 and 6, a winter storm moved across North Central Idaho bringing heavy snow to the mountains and blizzard conditions to the Camas Prairie.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On February 5 and 6, a winter storm moved across North Central Idaho bringing heavy snow to the mountains and blizzard conditions to the Camas Prairie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 5, 3:04 AM PST, 5 hours 1 minute earlier.
Area forecast discussion, Feb 5, 3:04 AM PST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
404 AM MST TUE FEB 5 2008
.DISCUSSION...A WARM FRONT ASSOCIATED WITH A STRONG PACIFIC STORM
SYSTEM IS EXPECTED TO MOVE INTO CENTRAL IDAHO AND WESTERN MONTANA
TODAY. THIS WILL USHER PRECIPITATION INTO THE REGION AND TIGHTEN
SURFACE PRESSURE GRADIENT AHEAD OF AN UPCOMING COLD FRONT. THE
COLD FRONT SHOULD BEGIN MOVING INTO THE REGION THIS EVENING.
PRECIPITATION AND WIND ASSOCIATED WITH THIS SYSTEM WILL BRING
HAZARDOUS WEATHER TO THE REGION...AND MANY HIGHLIGHTS HAVE BEEN
ISSUED. PLEASE SEE GTFWSWMSO AND GTFNPWMSO FOR MORE DETAILS.
VALLEY WINDS ARE EXPECTED TO RELAX AS THE COLD FRONT MOVES OUT OF
THE REGION WEDNESDAY. POST FRONTAL SHOWERS WILL BRING ADDITIONAL
SNOW ACCUMULATIONS TO THE NORTHERN ROCKIES THROUGH WEDNESDAY.
HIGHEST ACCUMULATIONS ARE EXPECTED OVER MOUNTAINOUS TERRAIN.
ANOTHER PUSH OF WARM MOIST AIR ON WEDNESDAY NIGHT WILL BRING
SNOW TO NORTHERN IDAHO. AN UPPER LEVEL DISTURBANCE ALONG WITH
ISENTROPIC LIFT SPREADS THE POTENTIAL OF SNOW EAST ON THURSDAY
WITH THE VALLEYS OF NORTHWEST MONTANA POTENTIALLY SEEING SOME
ACCUMULATIONS. SOME WARMER AIR MOVING IN MAY CAUSE A LITTLE RAIN
TO MIX WITH THE SNOW THURSDAY AFTERNOON OVER CENTRAL IDAHO. A
TIGHT SURFACE PRESSURE GRADIENT WILL KEEP WINDS RATHER STRONG
THROUGH THE EVENT. SNOWFALL ACCUMULATIONS IN THE HIGHER TERRAIN
WILL NEED TO BE WATCHED FOR POTENTIAL HIGHLIGHTS.
WARM AIR CONTINUES TO MOVE IN FROM THE WEST THIS WEEKEND. MODELS
ARE INCONSISTENT WITH HOW THIS AIRMASS WILL INTERACT WITH A COLD
ARCTIC EAST OF THE DIVIDE. LATEST MODEL RUNS SHOW THIS NOT BEING
MUCH OF AN IMPACT AND BRING AN ARCTIC PUSH SLIGHTLY INTO WESTERN
MONTANA. DUE TO MODEL INCONSISTENCIES...HAVE NOT CHANGED FORECAST
PAST FRIDAY BUT WILL CONTINUE TO MONITOR THE COLDER AIR.
&&
.AVIATION...CEILINGS AND VISIBILITIES IN SNOW WILL BE REDUCED AS A
PACIFIC WEATHER SYSTEM BEGINS TO INFLUENCE THE NORTHERN ROCKIES
TODAY. POOR FLIGHT CONDITIONS ARE EXPECTED TO CONTINUE INTO WEDNESDAY.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 2 PM THIS AFTERNOON TO 11 AM MST
WEDNESDAY FOR LOWER CLARK FORK REGION.
SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM
MST WEDNESDAY FOR WEST GLACIER REGION.
SNOW AND BLOWING SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM
MST WEDNESDAY FOR KOOTENAI/CABINET REGION.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
WEDNESDAY FOR BITTERROOT/SAPPHIRE MOUNTAINS.
ID...HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO 10 AM PST
WEDNESDAY FOR NORTHERN CLEARWATER MOUNTAINS.
BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS
EVENING FOR OROFINO/GRANGEVILLE REGION.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
FOR LOWER HELLS CANYON/SALMON RIVER REGION.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
WEDNESDAY FOR SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM/AVIATION...STEGEMILLER
LONG TERM...LOEFFELBEINHazardous weather outlook, Feb 5, 2:18 AM PST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
318 AM MST TUE FEB 5 2008
IDZ005>008-MTZ001-002-004-006-052230-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
318 AM MST TUE FEB 5 2008 /218 AM PST TUE FEB 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TODAY AND TONIGHT
MODERATE SNOWFALL AMOUNTS ARE EXPECTED TODAY AS A PACIFIC WEATHER
SYSTEM MOVES SOUTHEAST ACROSS THE AREA. TRAVEL WILL BE IMPACTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERSISTENT ATMOSPHERIC LIFT WILL BRING STEADY SNOW TO MUCH OF THE
NORTHERN ROCKIES THURSDAY THROUGH THURSDAY NIGHT. HIGHLIGHT
PRODUCTS MAY BE EXTENDED FOR SNOW ACCUMULATIONS DUE TO THIS...OR
ADDITIONAL PRODUCTS MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ009-010-MTZ003-005-007-043-052230-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
318 AM MST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL PRODUCE LOCALIZED LIGHT SNOWFALL
ACCUMULATIONS LATER TODAY AND INCREASING TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER PACIFIC SYSTEM WILL MOVE INTO THE REGION WEDNESDAY NIGHT.
HEAVY SNOWFALL ACCUMULATIONS ARE POSSIBLE WITH THIS SYSTEM AS
PERSISTENT ATMOSPHERIC LIFT WILL BRING STEADY SNOW TO MUCH OF THE
NORTHERN ROCKIES INTO THURSDAY AND THURSDAY NIGHT. HIGHLIGHT
PRODUCTS MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
1 blizzard, 1 winter storm, 1 avalanche. Local standard time, as filed.
Blizzard, Orofino / Grangeville Region
- When
- February 5, 8:05 AM PST to February 6, 1:00 AM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
The Idaho Department of Transportation reported blizzard conditions across the Camas Prairie. Highway 95 was closed due to significant blowing and drifting snow.
Winter Storm, Southern Clearwater Mountains
- When
- February 5, 5:00 PM PST to February 6, 11:00 AM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
A COOP observer in Dixie reported 10 inches of new snow. The automated weather station at Lolo Pass reported 8 inches of new snow. In addition, wind gusts between 29 mph and 50 mph were reported nearby.
Avalanche, Orofino / Grangeville Region
- When
- February 5, 7:00 PM PST to February 6, 12:40 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Newspaper
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Clearwater Tribune reported that the Idaho State Patrol closed US Highway 95 from mile post 223-259 due to a snow avalanche on Whitebird Hill and blizzard conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68841, 68853, 74176.